New Jersey, 2009

Hail and Damaging Winds in New Jersey, June 26, 2009

June 26, 2009 · NWS PHI · 10 events in 6 counties and zones

An area of strong to severe thunderstorms moved across New Jersey during the late afternoon and evening of the 26th. These thunderstorms preceded a cold front that cleared the New Jersey and Delaware coasts during the early morning of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An area of strong to severe thunderstorms moved across New Jersey during the late afternoon and evening of the 26th. These thunderstorms preceded a cold front that cleared the New Jersey and Delaware coasts during the early morning of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 26, 2:30 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 26, 2:30 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH OUR REGION THIS EVENING, AND
MOVE SLIGHTLY OFF THE COAST LATE TONIGHT. WEAK HIGH PRESSURE WILL
APPROACH FROM THE WEST SATURDAY AND GENERALLY CONTINUE INTO
SUNDAY, BUT A RETURN TO WEAK LOW PRESSURE COULD OCCUR LATER
SUNDAY. HOWEVER, MORE UNSETTLED WEATHER IS POSSIBLE FOR MUCH OF
THE COMING WEEK AS UPPER LEVEL LOW PRESSURE IS EXPECTED TO
APPROACH SLOWLY FROM THE WEST, AND PERIODIC WEATHER DISTURBANCES
ARE FORECAST TO MOVE THROUGH THE REGION.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A COLD FRONT WAS MOVING INTO AN UNSTABLE AND MOIST AIRMASS OVER
OUR REGION THIS AFTERNOON. CONVECTION WAS FIRING AT MID AFTERNOON,
AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL AREAS UNTIL
10 PM THIS EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE
HAIL, AS CAPES ARE FORECAST TO BE BETWEEN 2000 AND 3000 J/KG, AND
LIFTED INDICES ARE FORECAST BETWEEN MINUS 4 AND MINUS 7. THE MOST
UNSTABLE AIR APPEARED TO BE OVER OUR SOUTHERN NEW JERSEY ZONES,
BUT DEW POINTS HAVE DROPPED OVER MANY AREAS. EVEN SO, AVAILABLE
MOISTURE IS NOT LACKING. TEMPERATURES WERE HELD DOWN A BIT THIS
AFTERNOON BECAUSE OF THE HIGH CLOUDS FROM EARLIER CONVECTION, BUT
INSTABILITY IS RICH REGARDLESS. THE BEST WINDS FROM THE UPPER JET
STREAK WILL BE AFFECTING OUR NORTHERN ZONES THROUGH THIS EVENING
ALTHOUGH THE DYNAMICS ARE NOT AS GOOD FOR SOUTHERN ZONES, THE
THERMODYNAMICS ARE PROBABLY BETTER SOUTH. PERHAPS CELLS WILL BE
MORE SCATTERED SOUTH, WITH MORE ORGANZIED ACTIVITY NORTH AND
CENTRAL.

THE CONVECTION SHOULD WANE BY LATE THIS EVENING, PERHAPS CARRYING
ON AT LOWER LEVELS FOR OUR SOUTHEASTERN AREAS NEARER TO THE FRONT
AS DIURNAL EFFECTS SUBSIDE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
WITH THE UPPER LOW MOVING THROUGH OUR AREA SATURDAY MORNING, AND
JUST TO THE EAST WITH A NORTHWEST FLOW SATURDAY AFTERNOON, IT WAS
DECIDED TO KEEP IN ISOLATED PRECIPITATION FOR THE DAY, LEAVING
THUNDER OUT OF THE FORECAST IN THE MORNING. THEN, NO WEATHER WAS
MENTIONED SATURDAY NIGHT AND SUNDAY MORNING, BUT A SLIGHT CHANCE
OF CONVECTION WAS KEPT FOR SUNDAY AFTERNOON IN VIEW OF THE
NORTHWEST FLOW AND FORECASTER DISCRETION IT SEEMS THERE IS A
PROPENSITY FOR A FEW CELLS TO DEVELOP WITH LITTLE PROVOCATION
THESE DAYS.

TEMPERATURES WERE GENERALLY HANDLED SIMILARLY BY THE MOS GUIDANCE
SATURDAY AND SUNDAY, SO THE MAXES AND MINS WERE ACCEPTED WITH
ONLY MINOR CHANGES MADE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MORE UNSETTLED WEATHER IS EXPECTED, MAINLY IN A DIURNALLY-DRIVEN
FASHION, FOR MONDAY ANS TUESDAY. UPPER LEVEL LOW PRESSURE SETTING
UP AND CLOSING OFF OVER THE EASTERN GREAT LAKES IS LIKELY TO SEND
OCCASIONAL DISTURBANCES THROUGH OUR AREA, AND THEN, AS THE UPPER
TROUGH NEARS OUR AREA LATER IN THE WEEK, CONTINUE TO CAUSE AT
LEAST SCATTERED SHOWERS. TIMING IS UNCERTAIN, SO DIURNALLY-
FAVORED AFTERNOONS AND EVENINGS WERE HIGHLIGHTED AT THIS POINT FOR
CONVECTIVE DEVELOPMENT EARLY IN THE WEEK, THEN SHOWERS WERE BROAD-
BRUSHED FOR WEDNESDAY THROUGH FRIDAY. GENERALLY, HPC GUIDANCE,
INCLUDING TEMPERATURES, WAS FOLLOWED.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE 18Z TAF FORECASTS WILL INDICATE THE POSSIBILITY OF SHOWERS AND
TSTMS INTO THE EVENING, THEN A BREAK WITH A RETURN CHANCE OF
SHOWERS AROUND MIDNIGHT.

VFR CONDITIONS COVERED THE REGION AT 18Z WITH ISOLATED SHOWERS
DEVELOPING IN CENTRAL PA AND SOME SCATTERED SHOWERS OVER NRN NJ.
THE AREA WITH TSTMS WAS CONFINED TO NY STATE AND EXTREME NRN PA.

ALTHOUGH I CANNOT RULE OUT A POP UP SHOWER OR TSTMS AT ANYTIME THIS
AFTN/EVENING DUE TO THE UNSTABLE AIR IN PLACE. HOWEVER, THE BEST
TIME FOR SHOWERS AND TSTMS IS MID AFTN AT ABE/RDG AND LATE AFTN
AND EARLY THIS EVENING FARTHER SOUTH. COVERAGE OF SHOWERS AND
TSTMS IS EXPECTED TO BE GREATER AROUND ABE/RDG THAN FARTHER TO THE
SOUTH. THE FORECAST AND TIMING OF THE AFTN/EVENING TSTMS IS BASED
ON AN UPPER SHORT WAVE AS DEPICTED BY THE NAM.

THERE SHOULD BE A LULL IN ANY CONVECTIVE ACTIVITY FOR A FEW HOURS
DURING THE EVENING, BEFORE THE THREAT OF SHOWERS RETURNS AS A COLD
FRONT MOVES THROUGH FROM THE NORTHWEST. IF WE HAVE ANY LEFTOVER
UNSTABLE AIR IN PLACE, THIS COULD ALLOW FOR TSTM DEVELOPMENT, BUT
FOR NOW I ONLY MENTION SHOWERS WITH CB DUE TO THE FRONTAL TIMING
AND LOSS OF DAYTIME HEATING.

DRIER AIR RETURNS LATE TONIGHT WITH A NW FLOW DEVELOPING. AREAS
THAT GET RAIN OVERNIGHT COULD SEE SOME LIGHT FOG EARLY IN THE
MORNING. FOR NOW, I ONLY WILL MENTION THE VSBY RESTRICTIONS AS
MVFR AT RDG/ABE AND LEAVE OTHER AREAS VFR SINCE IT WOULD CLEAR OUT
LATER FARTHER SOUTH.

ON SATURDAY...DAYTIME HEATING SHOULD ALLOW GOOD MIXING DURING THE
DAY AND GUSTY NW WINDS OF 20 KTS SHOULD DEVELOP IN THE AFTN. VFR
CONDITIONS ARE FORECAST. AN ISOLATED TSTM COULD DEVELOP IN THE
AFTERNOON BUT MOST AREAS SHOULD MISS THEM.

OUTLOOK...
THERE IS THE THREAT FOR SCATTERED SHOWERS AND TSTMS FROM SUNDAY
THROUGH THE EARLY PART OF THE WEEK WITH THE BEST CHC DURING THE
AFTN OR EVENING HRS.

&&

.MARINE...
A COLD FRONT WILL MOVE THROUGH FROM THE NORTHWEST TONIGHT. SCATTERED
SHOWERS AND TSTMS ARE POSSIBLE THIS EVENING WELL AHEAD OF THE FRONT
AND THEN A SECOND ROUND OF SHOWERS IS POSSIBLE DURING THE MIDDLE OF
THE NIGHT WITH THE ACTUAL COLD FRONTAL PASSAGE.

ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH EARLY MONDAY.

EVEN WITH THE TWO COLD FRONTS IN THE FORECAST, WE ARE EXPECTING
CONDITIONS TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH
WEDNESDAY. THE ONLY EXCEPTION IS THE POSSIBILITY OF STRONG WIND
GUSTS WITH THIS EVENINGS THUNDERSTORMS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS.../
NEAR TERM.../
SHORT TERM.../
LONG TERM.../
AVIATION...STAUBER
MARINE...STAUBER
Hazardous weather outlook, Jun 26, 2:00 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT FRI JUN 26 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-271900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
300 PM EDT FRI JUN 26 2009

...SEVERE THUNDERSTORM WATCH 517 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-271900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
300 PM EDT FRI JUN 26 2009

...SEVERE THUNDERSTORM WATCH 517 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 26, 1:51 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
251 PM EDT FRI JUN 26 2009

PAZ054-055-262015-
CARBON PA-MONROE PA-
251 PM EDT FRI JUN 26 2009

...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LEHIGHTON...MOVING EAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR JIM THORPE...LEHIGHTON AROUND
300 PM...WEISSPORT EAST AROUND 315 PM...PENN FOREST RESERVOIR...
BELTZVILLE STATE PARK AROUND 330 PM...JONAS...MECKESVILLE AROUND 345
PM...BRODHEADSVILLE AND GILBERT AROUND 400 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

SZATKOWSKI
Local storm report, Jun 26, 3:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             ALBRIGHTSVILLE          41.01N 75.60W
06/26/2009  E0.25 INCH       CARBON             PA   TRAINED SPOTTER

            PEA SIZE HAIL

0320 PM     HAIL             BLAKESLEE               41.09N 75.59W
06/26/2009  E0.50 INCH       MONROE             PA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

0345 PM     HAIL             REEDERS                 41.02N 75.34W
06/26/2009  E0.50 INCH       MONROE             PA   TRAINED SPOTTER

            DIME SIZE HAIL IN JACKSON TWP

0346 PM     HAIL             SCOTRUN                 41.07N 75.32W
06/26/2009  E0.50 INCH       MONROE             PA   TRAINED SPOTTER

            DIME SIZE HAIL COVERED GROUND

&&

ROBERTSON

The radar

The Binghamton radar (KBGM), 147 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
June 26, 3:50 PM EST
Where
Sussex County, 3.83 mi NNE of Colesville
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.334, -74.652

A severe thunderstorm produced a wind gust of 68 mph at High Point in Sussex County.

Thunderstorm Wind, Warren

When
June 26, 4:25 PM EST
Where
Warren County, 0.64 mi NNE of Anderson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.779, -74.915

A severe thunderstorm tore down large tree limbs and wires in Mansfield Township.

Thunderstorm Wind, Middlesex

When
June 26, 5:15 PM EST to 5:30 PM EST
Where
Middlesex County, Old Bridge to Woodbridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -74.370

A severe thunderstorm tore down numerous trees and wires across the northern half of Middlesex County. Hardest hit municipalities included East Brunswick, Old Bridge and Woodbridge.

Lightning, Middlesex

When
June 26, 5:22 PM EST
Where
Middlesex County, South River
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.430, -74.380

A lightning strike and ensuing fire damaged a home in South River.

Thunderstorm Wind, Monmouth

When
June 26, 5:45 PM EST to 5:46 PM EST
Where
Monmouth County, Union Beach to 0.86 mi ENE of Keansburg
Measured
54 kt (62 mph) measured gust
Reported by
Coast Guard
Coordinates
40.420, -74.180

A severe thunderstorm produced a wind gust of 62 mph at the Keansburg Coast Guard Station. Wires were knocked down in nearby Union Beach and ignited a small fire.

Thunderstorm Wind, Monmouth

When
June 26, 5:55 PM EST to 5:57 PM EST
Where
Monmouth County, 3.47 mi NNE of Atlantic Highlands to Long Branch
Measured
56 kt (64 mph) measured gust
Reported by
Coast Guard
Coordinates
40.467, -74.006

A severe thunderstorm produced a wind gust of 65 mph at the Sandy Hook Coast Guard Station. The gust front from the same severe thunderstorm tore down a few trees and large tree limbs in Long Branch and West Long Branch. The New Jersey Transit Coast Line between New York City and Long Branch suspended service because of a downed tree on wires near Red Bank.

Hail, Burlington

When
June 26, 6:55 PM EST
Where
Burlington County, 1.75 mi SSE of Riverside
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.007, -74.937

Nickel size hail fell in Delran Township.

Thunderstorm Wind, Ocean

When
June 26, 6:56 PM EST to 6:58 PM EST
Where
Ocean County, Pt Pleasant to 0.79 mi SSE of Pt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.080, -74.050

A severe thunderstorm knocked down numerous poles and wires in Point Pleasant and Bay Head. A primary electrical wire was knocked down in Bay Head and forced the closure of one street until it was removed.

Hail, Burlington

When
June 26, 6:58 PM EST
Where
Burlington County, 0.96 mi WNW of Ramblewood
Measured
0.75 in hail
Reported by
Public
Coordinates
39.957, -74.946

A severe thunderstorm dropped penny size hail in Moorestown Township.

Hail, Ocean

When
June 26, 7:18 PM EST
Where
Ocean County, Toms River
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.950, -74.200

A severe thunderstorm dropped penny size hail in Toms River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180340, 180464, 180465, 180466, 181853, 181866, 181873, 181938, 181874, 181926.